Hail, Madison
- When
- March 8, 7:30 AM CST
- Where
- Madison County, 0.9 mi SE of Madison Campbell Arp
- Measured
- 1 in hail
- Property damage
- $250,000
- Reported by
- Public
- Coordinates
- 32.420, -90.090
Quarter size hail fell near Smith Marine on Harbor Drive.
Training of heavy thunderstorms produced flash flooding across central Mississippi and the Interstate 20 corridor.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
Training of heavy thunderstorms produced flash flooding across central Mississippi and the Interstate 20 corridor.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 8, 6:28 AM CST, 1 hour 2 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 628 AM CST Fri Mar 8 2024 ...New AVIATION... .DISCUSSION... Issued at 350 AM CST Fri Mar 8 2024 Today and Tonight: Big picture look at today continues to be a chance for there to be severe thunderstorms and potential flooding from heavy rainfall in our region. Details in timing and exact locations though remain tough to nail down. This isn't the case where a strongly-forced squall line will sweep through in a timely manner. A messy positively-titled trough extends from the Canadian Prairies southwest toward Northern Mexico at this early morning hour. Water vapor satellite imagery confirms this trough has multiple vorticity maxima embedded in it. Global model guidance is in fairly decent agreement in projecting that a portion of the wave's energy will consolidate and push eastward along the Interstate 40 corridor heading into tomorrow - this same portion associated with a developing surface low moving east along the I-20 corridor today into tonight. The general threat for severe thunderstorms will develop late this morning around central/southwestern LA and spread eastward through the afternoon and evening as surface flow brings better dew points north from the Gulf Coast. Already early this morning, a wave of thunderstorms has organized just to our west and is organizing into a linear feature on the nose of the low-level jet and axis of moisture return. Mesoanalysis suggests most of this activity is slightly elevated off the surface, but there is some surface reflection of the wave as local winds were seen to turn northwesterly in the line's wake. This is the first round of storms to watch today as it continues spreading east and eventually interacts with a little daytime heating. Gusty winds and some hail will be the primary threats with this line. The theory is this should lay down something of a west-east oriented surface boundary in our forecast area this morning, and additional thunderstorm activity should continue to be fed through the daytime as the low-level jet advects abundant moisture into and over this boundary. Projected MLCAPE values of 1000-1500 J/kg or more should spread northward to around the I-20 corridor (or south of any surface boundary that develops) by late this afternoon due to daytime heating and the influx of higher humidity. A 130kt upper- level jet associated with the trough will provide ample wind shear to any storms that develop, and it's expected that some supercells will be possible even if these are embedded in clusters or bowing line segments. This will be our main threat for damaging wind gusts and tornadoes, especially if line segments become more oriented perpendicular to the northeast- oriented low-level wind shear vectors. Specifically regarding the threat for flash flooding: the influx of deeper (1.5-2.0+ inch PWAT) moisture into the region and interacting with the surface boundary will also result in heavy rain with thunderstorms, and strong boundary-parallel flow could result in training thunderstorms and the potential for flooding in parts of the area. There is an Elevated threat for flash flooding associated with this axis of expected heavier rain today into this tonight, and we have issued a Flood Watch for the southern 2/3rds of our forecast area to account for the possibility of flooding. Average amounts of up to 2 to 4 inches could fall in this zone through tonight, though high-res guidance indicate there is the potential for some locally higher amounts if storms train over the same areas. The surface low is expected to translate east into Alabama by around 3 AM Saturday, which should bring to an end to both our threat for severe thunderstorms and flooding rains. /NF/ Saturday through Wednesday: The cold front will finish pushing through the area Saturday morning, but with a lagging mid/upper trough, clouds will linger through the day with scattered light rain still possible through the morning. However, we'll begin to clear out Saturday night into Sunday as broad surface ridging builds across the region. As the ridge shifts across our area, dry weather will persist into the first half of next week. With lighter wind and better potential for a clear sky, temps may dip enough in some areas Sunday, Monday, and perhaps Tuesday mornings for patchy frost. We have this mentioned in the forecast, but may ultimately also highlight it in the HWO graphics given the early start to the growing season for some vegetation. As low level flow turns back around, temps will moderate into the middle of the week. Wednesday and Thursday: Upper flow will become more zonal and progressive heading into the latter half of next week. A series of upper disturbances will bring potential for returning showers and possibly thunderstorms late in the week, though there is still some degree of spread in the model guidance with respect to timing and strength of these waves. /DL/ && .AVIATION... (12Z TAFS) Issued at 625 AM CST Fri Mar 8 2024 Periods of SHRA and TSRA will affect the TAF sites through most of the TAF period, with heavier storms bringing variable ceilings and visibility restrictions in addition to gusty winds. With the increase in rain across the region, ceilings are expected to trend toward IFR and LIFR ranges by 18Z at many sites. From 06Z to 12Z Saturday, chances for TSRA will drop off, and winds will turn out of the northwest as a cold front moves through the area. /NF/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 69 59 65 40 / 100 70 10 0 Meridian 67 62 70 40 / 100 80 10 0 Vicksburg 71 58 64 40 / 100 60 20 0 Hattiesburg 74 65 71 45 / 100 80 10 0 Natchez 73 59 65 42 / 100 60 10 0 Greenville 67 54 59 39 / 100 60 20 0 Greenwood 66 56 62 37 / 100 60 20 0 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...Flood Watch through late tonight for MSZ035>066-072>074. LA...Flood Watch through late tonight for LAZ007>009-015-016-023>026. AR...None. && NF/DL
Special Weather Statement
National Weather Service Jackson MS
412 AM CST Fri Mar 8 2024
ARZ074-LAZ007-081115-
Ashley AR-Morehouse LA-
412 AM CST Fri Mar 8 2024
...STRONG THUNDERSTORMS WILL IMPACT ASHLEY COUNTY IN SOUTHEASTERN
ARKANSAS AND MOREHOUSE PARISH LOUISIANA THROUGH 515 AM CST...
At 411 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Strong to near Marion to near Calhoun.
Movement was east at 50 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Bastrop, Crossett, Hamburg, North Crossett, West Crossett, Mer Rouge,
Wilmot, Portland, Montrose, Collinston, Bonita, Parkdale, Oak Ridge,
Berlin, Beekman, Galion, Jones, and Snyder.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3315 9211 3320 9214 3321 9208 3325 9207
3335 9146 3305 9146 3279 9160 3275 9160
3267 9163 3257 9174 3257 9181 3252 9185
3254 9188 3252 9190 3261 9193 3266 9191
3271 9197 3271 9206 3301 9207 3308 9214
TIME...MOT...LOC 1011Z 259DEG 42KT 3316 9219 3297 9215 3261 9234
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DLSpecial Weather Statement
National Weather Service Jackson MS
453 AM CST Fri Mar 8 2024
LAZ008-015-081145-
Richland LA-West Carroll LA-
453 AM CST Fri Mar 8 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHERN RICHLAND AND WEST
CARROLL PARISHES THROUGH 545 AM CST...
At 453 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Bonita to near Goodwill to near Start. Movement
was east at 50 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Rayville, Delhi, Oak Grove, Epps, Kilbourne, Forest, Pioneer, Warden,
Holly Ridge, Start, Goodwill, and Darnell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3254 9189 3252 9184 3257 9181 3256 9174
3261 9172 3262 9166 3285 9157 3289 9150
3301 9143 3300 9126 3288 9131 3286 9134
3275 9134 3269 9140 3261 9139 3258 9145
3254 9144 3253 9147 3241 9149 3241 9198
TIME...MOT...LOC 1053Z 259DEG 43KT 3291 9169 3276 9166 3248 9191
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DLSpecial Weather Statement
National Weather Service Jackson MS
515 AM CST Fri Mar 8 2024
LAZ009-016-MSZ040-081215-
Madison LA-East Carroll LA-Issaquena MS-
515 AM CST Fri Mar 8 2024
...STRONG THUNDERSTORMS WILL IMPACT EAST CARROLL AND NORTHERN
MADISON PARISHES IN NORTHEASTERN LOUISIANA AND ISSAQUENA COUNTY
THROUGH 615 AM CST...
At 514 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Oak Grove to near Epps to near Rayville.
Movement was east at 45 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lake Providence, Delhi, Mayersville, Grace, Mansford, Sondheimer,
Shelburn, Monticello, Tendal, Gassoway, Omega, Transylvania, Alsatia,
Millikin, Waverly, and Fitler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3250 9148 3254 9144 3258 9145 3261 9139
3269 9140 3269 9138 3275 9134 3284 9135
3288 9131 3294 9131 3300 9126 3300 9091
3291 9092 3283 9097 3266 9096 3258 9103
3254 9110 3248 9112 3244 9108 3242 9149
TIME...MOT...LOC 1114Z 270DEG 41KT 3294 9142 3264 9148 3248 9172
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DLSpecial Weather Statement
National Weather Service Jackson MS
546 AM CST Fri Mar 8 2024
MSZ035-040>042-081245-
Sharkey MS-Humphreys MS-Yazoo MS-Issaquena MS-
546 AM CST Fri Mar 8 2024
...STRONG THUNDERSTORMS WILL IMPACT WESTERN YAZOO...NORTHEASTERN
ISSAQUENA...SOUTHWESTERN HUMPHREYS AND SHARKEY COUNTIES THROUGH 645
AM CST...
At 545 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Mayersville to near Fitler to
Transylvania. Movement was east at 45 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Yazoo City, Rolling Fork, Anguilla, Cary, Louise, Valley Park,
Satartia, Holly Bluff, Phoenix, Tinsley, and Onward.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3266 9096 3283 9097 3294 9091 3300 9091
3301 9037 3274 9037 3255 9047 3256 9065
3259 9066 3259 9069 3262 9069 3262 9072
3257 9073 3258 9103
TIME...MOT...LOC 1145Z 270DEG 39KT 3299 9107 3274 9106 3260 9117
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DLSpecial Weather Statement
National Weather Service Jackson MS
632 AM CST Fri Mar 8 2024
MSZ042-043-048-081330-
Hinds MS-Yazoo MS-Madison MS-
632 AM CST Fri Mar 8 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN YAZOO...HINDS AND
MADISON COUNTIES THROUGH 730 AM CST...
At 631 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Little Yazoo to Bentonia to near Bovina.
Movement was east at 40 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Jackson, Clinton, Madison, Ridgeland, Canton, Gluckstadt, Raymond,
Flora, Edwards, Bolton, Bentonia, Learned, Pocahontas, Vaughan,
Brownsville, Cameron, Sharon, Way, Myrleville, and Annandale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3231 9070 3235 9067 3234 9063 3239 9062
3256 9046 3274 9037 3280 9037 3288 8984
3260 8984 3251 8993 3244 9007 3234 9011
3225 9021 3222 9019 3219 9022 3220 9073
TIME...MOT...LOC 1231Z 261DEG 35KT 3270 9041 3254 9042 3219 9076
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DLSpecial Weather Statement
National Weather Service Jackson MS
723 AM CST Fri Mar 8 2024
MSZ037-043>045-050-081415-
Scott MS-Neshoba MS-Attala MS-Leake MS-Madison MS-
723 AM CST Fri Mar 8 2024
...STRONG THUNDERSTORMS WILL IMPACT LEAKE...SOUTHEASTERN ATTALA...
NORTHERN SCOTT...WESTERN NESHOBA AND NORTHEASTERN MADISON COUNTIES
THROUGH 815 AM CST...
At 722 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Newport to near Farmhaven. Movement was
east at 40 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Thomastown around 730 AM CST.
Carthage, Redwater, and Singleton around 735 AM CST.
Standing Pine, Tuscola, and Renfroe around 740 AM CST.
Edinburg and Madden around 750 AM CST.
Dowdville around 755 AM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3258 8932 3254 8932 3258 8979 3259 8979
3259 8986 3292 8986 3300 8932 3293 8932
3293 8926 3258 8926
TIME...MOT...LOC 1322Z 267DEG 36KT 3286 8977 3267 8977
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CRThe Jackson/Brandon,MS radar (KDGX), 18 km away, was scanning. The volume nearest the first event began at 13:28 UTC.
20 flash flood, 2 hail, 2 thunderstorm wind, 2 flood. Local standard time, as filed.
Quarter size hail fell near Smith Marine on Harbor Drive.
A tree was blown down across Red Oak Road.
A creek near Byram flowed out of its banks.
Multiple roads were flooded in Jackson including Williams Drive, Hattiesburg Street near Jim Hill High School, Gallatin Street, and the Monument Street underpass at Town Creek where a vehicle stalled in floodwaters.
A portion of MS Highway 468 was under water.
Part of the intersection of Service Drive and Gateway Drive were flooded.
Several streets and roads were flooded in Pearl.
A few roads in the southern part of Rankin County were flooded over including parts of Monterey Road, Star Road, and Williams Road. A car was submerged in floodwater near the intersection of Old Pearson Road and Peggy Road in Florence.
Parts of Gulde Road near US Highway 80 were flooded up to two feet deep.
A creek near Utica overflowed its banks.
Nickel sized hail fell and covered the ground.
A portion of Pattison-Tillman Road flooded.
Trees were blown down onto utility lines along Valley Road.
A part of Decatur Stratton Road was flooded.
Parts of Quail Hill Road were flooded.
McRaven Street and Main street were flooded.
A part of US Highway 80 near Chunky was flooded, and a portion of Beason Road was partially washed out.
Several roads in and near Meridian were flooded including Bolen Long Creek Road, 65th Avenue near Laurel Drive, King Rd, Newell Rd, US Highway 11, TM Jones Rd, Old Wire Rd, Bronson Rd, Cow Creek Rd, Arundel Rd, and State Blvd. Flooding along MS Highway 496 near Harper Road caused a portion of the road to wash out. There was also flooding at the Meridian Crossroads Shopping Center.
Part of County Road 23 was flooded.
A few roads in central Scott County were flooded including portions of Old Jackson Road, MS Highway 21, and Sparksville Road.
Part of MS Highway 513 was flooded.
Two businesses in Monticello were flooded, and a few streets were flooded.
A few roads in the southern half of Lawrence County were briefly flooded.
One lane of Hartfield Road was closed near the intersection with Weathersby Road.
A few roads in the northern part of Lamar County were flooded.
Around 80 children and teachers were evacuated from the Railroad Center Daycare when floodwaters from a nearby creek threatened to flood the building.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2024Every state in 2024This day in weather historyWarnings in Mississippi, March 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1173552, 1173554, 1173556, 1173817, 1173557, 1173558, 1174050, 1174052, 1173814, 1173838, 1173839, 1173841, 1173840, 1173842, 1174065, 1173845, 1173847, 1173853, 1174069, 1173851, 1174068, 1174771, 1174777, 1174784, 1174791, 1174066.